Translator Disclaimer
August 2021 Behavior of the Fréchet mean and Central Limit Theorems on spheres
Do Tran
Author Affiliations +
Braz. J. Probab. Stat. 35(3): 590-608 (August 2021). DOI: 10.1214/21-BJPS499

Abstract

We compute higher derivatives of the Fréchet function on spheres with an absolutely continuous and rotationally symmetric probability distribution. Consequences include (i) a practical condition to test if the mode of the symmetric distribution is a local Fréchet mean; (ii) a central limit theorem on spheres with practical assumptions and an explicit limiting distribution; and (iii) an answer to the question of whether the smeary effect can occur on spheres with absolutely continuous and rotationally symmetric distributions: with the method presented here, it can in dimension at least 4.

Acknowledgments

A great debt goes to Stephan Huckemann and Benjamin Eltzner for enlightening conversations on smeariness on spheres. The author gratefully thanks his advisor, Ezra Miller, for invaluable advice and comments throughout the project. Thanks also go to the anonymous referees, and an associate editor for helpful suggestions to improve the paper.

The author was supported by grant Hu 1575/7-1 and for conference travel by grant NSF DMS-1702395.

Citation

Download Citation

Do Tran. "Behavior of the Fréchet mean and Central Limit Theorems on spheres." Braz. J. Probab. Stat. 35 (3) 590 - 608, August 2021. https://doi.org/10.1214/21-BJPS499

Information

Received: 1 April 2020; Accepted: 1 January 2021; Published: August 2021
First available in Project Euclid: 22 July 2021

Digital Object Identifier: 10.1214/21-BJPS499

Rights: Copyright © 2021 Brazilian Statistical Association

JOURNAL ARTICLE
19 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.35 • No. 3 • August 2021
Back to Top